Recovery after l-DOPA treatment in peginterferon and ribavirin induced parkinsonism

A. Bersano, A. Aghemo, M. G. Rumi, E. Ballabio, L. Candelise, M. Colombo

Research output: Contribution to journalArticle

Abstract

Background: Hepatitis C virus (HCV) chronically infects approximately 2% of the European population. Antiviral therapy with pegInterferon-α (PegIFN) and ribavirin (Rbv) is the standard of care, leading to HCV eradication in roughly 50% of patients. IFN-based therapy has been associated with high rates (20%) of central nervous system side effects, but only a few case reports exist on extrapyramidal side effects. Results: We report a 64-year-old man developing parkinsonism during PegIFN alfa-2a and ribavirin therapy for chronic hepatitis C. No improvement was observed after treatment discontinuation. Therefore, on the basis of previous clinical and experimental reports, levodopa-benserazide treatment was started. After substantial improvement, symptoms relapsed following drug tapering. Conclusions: This is the first case of parkinsonism in a Caucasian patient receiving PegIFN/Rbv therapy. The rapid and significant improvement of symptoms obtained in our patient with levodopa-benserazide, suggests that this therapy could be considered as first line symptomatic treatment.

Original languageEnglish
Pages (from-to)370-371
Number of pages2
JournalEuropean Journal of Internal Medicine
Volume19
Issue number5
DOIs
Publication statusPublished - Jul 2008

Keywords

  • HCV
  • Levodopa
  • Parkinsonism
  • PegInterferon
  • Side effects

ASJC Scopus subject areas

  • Medicine(all)
  • Internal Medicine

Fingerprint Dive into the research topics of 'Recovery after l-DOPA treatment in peginterferon and ribavirin induced parkinsonism'. Together they form a unique fingerprint.

  • Cite this